Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 159, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 11, 2002, 1:59 AM CDT for Boyd County, Nebraska. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 11, 2002, 1:59 AM CDT (06:59 UTC)
- Expired
- Aug 11, 2002, 3:00 AM CDT
- In force
- 61 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Boyd County, NE
The radar
The North Platte radar (KLNX), 182 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 2:10 AM CDT | Hail 0.88 | Butte, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2463 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
648 WUUS53 KLBF 110659 SVRLBF NEC015-110800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 200 AM CDT SUN AUG 11 2002 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOYD COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 300 AM CDT... * AT 154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF NAPER...OR ABOUT 18 MILES WEST OF SPENCER...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER ANOKA AROUND 220 AM CDT... 9 MILES NORTHWEST OF SPENCER AROUND 235 AM CDT... 13 MILES NORTHWEST OF BRISTOW AROUND 245 AM CDT... 7 MILES NORTHWEST OF GROSS AROUND 255 AM CDT... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:20 PM CDT, 11 hours 39 minutes earlier.
Area forecast discussion, Aug 10, 2:20 PM CDT, 11 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 220 PM CDT SAT AUG 10 2002 FORECAST CHALLENGE TONIGHT TO BE POPS OVERNIGHT... ZONAL FLOW ALOFT TO PRODUCE HEIGHT FALLS TO THE WEST WITH AREAS OF LOW PRESSURE REDEVELOPING ALONG THE FRONT RANGE. LEESIDE TROUGH MOVES EAST TONIGHT WITH MOISTURE THE MAIN LIMITING VARIABLE FOR THE DEVELOPMENT OF THUNDERSTORMS. COND PRES DEF ARE 100+ TIL AFTER 03Z WITH NARROW CORRIDOR FOR THE POTENTIAL STORM DEVELOPMENT BY 06Z AS H85 JET DEVELOPS FROM THE SOUTH WITH WINDS INCREASING TO 35 KNOTS BY 09Z. H5 FLOW WOULD CARRY STORMS TO THE EAST NORTHEAST WITH ISOLATED THUNDERSTORMS INCLUDED AFT 03Z AS WARM FRONT LIFTS NORTHEAST. SUNDAY THE LEESIDE TROUGH EVOLVES WITH DRYLINE TO PUSH EAST DURING THE DAY. ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE IN THE AFTERNOON WITH BEST MOISTURE ADVECTION TO THE EAST OF THE FORECAST AREA BY EVENING. MODEL TIMING WILL MAKE THE DIFFERENCE WITH LOW POPS FOR THE NORTH CENTRAL INTO THE EVENING. THEN OVERNIGHT THE COLD FRONT PUSHES SOUTH ACROSS THE AREA. H85 WINDS TO 40 KNOTS INDICATED WITH NORTH WINDS TO KEEP AIR MIXED AS DEWPOINTS ON ETAX PROGGED INTO THE MID 30S ACROSS THE WEST BY MONDAY MORNING. MONDAY SURFACE HIGH RIDGES SOUTH WITH LIGHT NORTHEAST WINDS FOR THE DAY. COLD AIR ADVECTION OCCURS THROUGH THE DAY WITH BLEND OF GUIDANCE NUMBERS FOLLOWED WITH READINGS IN THE 70S. A COOLER START ON TUESDAY AS THE SURFACE HIGH BUILDS SOUTH WITH TEMPERATURES ABOUT 5 DEGREES WARMER THAN MONDAY. GUIDANCE NUMBERS POSSIBLY TOO COOL CONSIDERING FULL SUN FOR THE DAY. WEDNESDAY SOUTH WINDS RETURN WITH LEESIDE TROUGH REFORMING TO THE WEST. H85 TEMPERATURES RISE INTO THE UPPER 20S WEST WITH FRONT TO DESCEND SOUTH DURING THE OVERNIGHT HOURS. INTO THE EXTENDED THE H5 CLOSED LOW OVER CENTRAL CANADA WILL DROP SOUTHEAST TO OVER ONTARIO THURSDAY THEN LIFT TO EAST OF THE HUDSON BAY ON SUNDAY. TWO FRONTS WILL DRIVE THROUGH THE PLAINS AS THE UPPER LOW TRANSITS THROUGH THE CANADIAN PROVINCES...ONE MOVING THROUGH THE FORECAST AREA THURSDAY MORNING...THEN A SECONDARY FRONT TO MOVE ACROSS BY SATURDAY MORNING. THURSDAY MAIN FORCING WILL CLIP THE NORTH CENTRAL WHILE THE WEST REMAINS UNDER NORTHWEST FLOW WITH MOISTURE LIMITED. SATURDAY LOOKS MORE PROMISING FOR SHOWERS AND THUNDERSTORM AS MOISTURE SURGES NORTH WITH INCREASED LOW LEVEL CONVERGENCE OVER THE FORECAST AREAS. COLD FRONT DRIFTS SOUTH ACROSS KANSAS SATURDAY WHILE THE CANADIAN HIGH BUILDS ACROSS THE NORTHERN MIDWEST WITH UPSLOPE FLOW TO HELP SATURATE THE LOWER LAYERS WITH MORE CLOUDS WHICH SHOULD HELP HOLD TEMPERATURES DOWN. WILL INCREASE CLOUDS ACROSS THE NORTH CENTRAL WEDNESDAY NIGHT AND THURSDAY MORNING WITH LOW POPS. SATURDAY CLOUDS WILL INCREASE WITH THE PASSAGE OF THE FRONT AND WILL INTRODUCE LOW POPS ACROSS ALL OF THE FORECAST AREA. OTHERWISE WEDNESDAY AND FRIDAY SHOULD BE DRY TEMPERATURES BLEND OF GUIDANCES. .LBF...NONE. KECK
In the hours before
Local storm report, Aug 10, 8:10 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
810 PM CDT SAT AUG 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 2 N MULLEN NE 1.00 INCH HAIL
08/10/02 HOOKER REPORTED BY PUBLIC
TRMLocal storm report, Aug 10, 8:10 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
810 PM CDT SAT AUG 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 2 N MULLEN NE 1.00 INCH HAIL
08/10/02 HOOKER REPORTED BY PUBLIC
TRMLocal storm report, Aug 10, 9:07 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
907 PM CDT SAT AUG 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM 15 WNW TAYLOR NE 1.25 INCH HAIL
08/10/02 LOUP
TRMLocal storm report, Aug 10, 9:28 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
928 PM CDT SAT AUG 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 10 E BURWELL NE .88 INCH HAIL
08/10/02 GARFIELD
0900 PM 10 NNE BURWELL NE .75 INCH HAIL
08/10/02 GARFIELD
TRMThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:52 PM CDT | Severe Thunderstorm Warning | LBF | Hooker | 38 min |
| Aug 10, 8:28 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Loup | 62 min |
| Aug 11, 1:20 AM CDT | Severe Thunderstorm Warning | LBF | Boyd | 40 min |
| Aug 11, 7:33 AM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha | 42 min |
| Aug 11, 9:10 AM CDT | Severe Thunderstorm Warning | LBF | Rock | 50 min |
| Aug 11, 10:42 AM CDT | Severe Thunderstorm Warning | LBF | Boyd, Keya Paha | 48 min |
| Aug 11, 4:26 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Thomas | 49 min |
| Aug 11, 5:36 PM CDT | Severe Thunderstorm Warning | LBF | Thomas | 39 min |
| Aug 11, 6:16 PM CDT | Tornado Warning | LBF | Thomas | 29 min |
| Aug 11, 6:46 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Thomas | 44 min |
| Aug 11, 6:49 PM CDT | Severe Thunderstorm Warning | LBF | Loup | 56 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.